EMAIL THIS PAGE TO A FRIEND

Pediatrics

Diphenoxylate-atropine (Lomotil) overdose in children: an update (report of eight cases and review of the literature)


PMID 2020516

Abstract

Eight pediatric accidental overdoses of diphenoxylate-atropine (Lomotil) are reported, and 28 literature cases are reviewed. This overdose is primarily an opioid intoxication, occasionally associated with atropine toxicity. Only 6 of 36 children showed signs of atropine overdose (central nervous system excitement, hypertension, fever, flushed dry skin). Contrary to popular belief, atropine effects occur before, during, or after opioid effects. Opioid overdose (central nervous system and respiratory depression with miosis) predominated or occurred without any signs of atropine toxicity in 33 cases (92%). Diphenoxylate-induced hypoxia was the major problem and was associated with slow or fast respirations, hypotonia or rigidity, cardiac arrest, and in 3 cases cerebral edema and death. Respiratory depression recurred 13 to 24 hours after the ingestion in 7 cases and was probably due to accumulation of difenoxine, an active metabolite of diphenoxylate. Recommended treatment is intravenous naloxone for depressed or inadequate respirations, followed by continuous intravenous naloxone infusion, prompt gastric lavage, repeated administration of activated charcoal, and close monitoring for 24 hours.

Related Materials